psychogenic polydipsia


Also found in: Dictionary, Thesaurus, Encyclopedia, Wikipedia.
Related to psychogenic polydipsia: diabetes insipidus

psy·cho·gen·ic pol·y·dip·si·a

excessive fluid consumption resulting from a disorder of the personality, without demonstrable organic lesion.
References in periodicals archive ?
Atar et al., "The treatment of psychogenic polydipsia with risperidone in two children diagnosed with schizophrenia," Journal of Child and Adolescent Psychopharmacology, vol.
Psychogenic polydipsia with hydronephrosis in an infant.
Psychogenic polydipsia in infants due to the wrong parental behavior.
Psychogenic polydipsia in a patient with anorexia nervosa.
Psychogenic polydipsia (PPD) or self-induced water intoxication (i.e., SIWI) or water intoxication are all used to describe compulsive water drinking.
Psychogenic polydipsia may be associated with several psychiatric conditions including psychotic depression, bipolar disorder, and most commonly schizophrenia with up to 18% of patients displaying polydipsic behavior.
Considering that psychogenic polydipsia is commonly present, especially in psychiatric populations, a regular evaluation into water intake should be done so as to have an early diagnosis and intervention and avoid fatal complications like hyponatremia, seizures and coma.
Furthermore, this case highlights the need for clinicians to consider the effects of excessive exercising in patients with anorexia nervosa and to search for hyponatremia and rhabdomyolysis, even in the absence of purging behaviours [20] or psychogenic polydipsia [21].
Table 2 Hyponatremia: Differential diagnosis Hypovolemic Euvolemic hyponatremia Hypervolemic hyponatremia Vomiting Normal urinary Sodium Congestive heart failure Diarrhea Glucocorticoid deficiency Nephrotic syndrome Laxative Hypothyroidism abuse Cirrhosis Renal disease Certain drugs Nasogastric SIADH Suction Salt-wasting nephropathy Addison's Low urinary osmolality disease Psychogenic polydipsia Tea and toast' syndrome Beer potomania SIADH: syndrome of inappropriate antidiuretic hormone Source: Reference 5 SSRI use in elderly persons has been associated with hyponatremia, which in some cases may be consistent with SIADH.